Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 6, 2003, 7:01 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 7:01 PM EDT (23:01 UTC)
- Expired
- Jul 6, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 062307
FFWRNK
NCC193-070200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 1000 PM EDT
* AT 701 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF THUNDERSTORMS PRODUCING HEAVY RAIN AS THEY TRACK EAST AT 25 MPH.
ADDITIONAL THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP AND MOVE IN
FROM THE WEST. MANY SMALL CREEKS HEADING SOUTH FROM NEAR THE BLUE RIDGE
MAY RISE RAPIDLY AND FLOOD. THIS INCLUDES THE NORTH...MIDDLE...
AND NORTH FORK OF THE REDDIES RIVER.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1000 PM EDT INCLUDE
WILBAR AND HALLS MILLS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3627 8137 3614 8148 3616 8089 3636 8091
3641 8111 3634 8133
$$
081 follow-up statement
000 WGUS71 KRNK 070120 FFSRNK NCC193-070145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 920 PM EDT SUN JUL 6 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 10 PM EDT FOR NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...HAS BEEN CANCELLED. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SCATTERED LIGHTER SHOWERS AND THUNDERSTORMS MAY STILL BRING SOME SMALL STREAMS AND CREEKS OVER THEIR BANKS...BUT ONLY NUISANCE FLOODING...IF ANY...WILL OCCUR. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS STILL POSSIBLE ESPECIALLY NEAR THE BLUE RIDGE. WITH NIGHTFALL UPON US...DO NOT DRIVE OVER ANY WATER COVERED ROADS. THE WATER MAY BE DEEPER THAN YOU THINK. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ SN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:05 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 6, 2:05 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 205 PM EDT SUN JUL 6 2003 RADAR AGAIN SHOWING CLUSTERS OF SHRA/TSRA ESPCLY ACROSS THE W IN ADVANCE OF DEEPER MOISTURE PLUME PER VAPOR LOOP AND WEAK UPPER S/W. EXPECT THIS IN CONJUNCTION WITH LEE TROF AND GOOD INSTAB/MOISTURE CNVRGNC PER MSAS TO KEEP DECENT POPS GOING THIS EVENING...THEN LINGERING A BIT OVERNIGHT GIVEN DEEPER RH COLUMN THAN THE PAST FEW NIGHTS. OTRW WILL CALL IT GNRLY PC AS CU FADES SOME WITH LOSS OF HEATING OUTSIDE RESIDUAL SHRA LATER. TEMPS SIMILAR TO THE PAST FEW WITH BASIC RANGE OF 65-70 ON TRACK. MON-TUE...APPEARS SOME DRYING FINALLY IN STORE BY TUE AS INIT SRN S/W PASSES MON AND UPPER RIDGING SHIFTS WESTWARD ALLOWING A DRIER W/NW TRAJ ALOFT TO ADVECT IN. POPS A BIT IFFY MON IN WAKE OF IMPULSE BUT THINK ENOUGH BLYR RH TO KEEP CHCY POPS GOING ESPCLY SRN TIER CLOSER TO DEEPER RH AND WEAK UVV. APPEARS ENOUGH MIXING/DOWNSLOPE TO BREAK OUT OF EARLY CLOUDS/MORNING SHRA TO PC WITH TEMPS CLOSE IF NOT ABOVE THOSE OF TDY. QUESTS MON NGT/TUE WITH HOW MUCH DRYING WILL TAKE PLACE AS ETA HAS LINGERING RH WHILE GFS DRIVES A STRONGER S/W SE TAKING DEEP RH AWAY. SINCE HAVE SLGT CHCS GOING AND WET BLYR...THINK BEST TO STAY WITH SOME POPS ESPCLY GIVEN GFS FEEDBACK OF LATE. PROBABLY ENOUGH DRYING TO PUSH TEMPS IN THE 90S E TUE UNDER DOWNSLOPE BUT WILL HOLD BELOW HOT MAV VALUES FOR NOW. EXTENDED...SE PROGRESSION OF MAIN NRN STREAM TROF THE BASIC ISSUE BY WEEKS END WITH TIMING OF SUBSEQUENT WAVES AHEAD OF THIS FEATURE IN QUESTION. EXPECT WEAK BOUNDARY TO THE N AND AT LEAST WEAK IMPULSES TO BRING MOISTURE BACK BY WED SO WILL KEEP LOW CHCS GOING TUE NGT...THEN INCREASING WED PER SOME MCS THREAT. NEW GFS NOW SUGGESTING A TREND SIMILAR TO PAST CANADIAN SOLNS WITH FROPA HOLDING OFF TIL THU NGT/FRI ASSOCD WITH STRONG DIGGING 5H TROF FOR JULY. THUS GIVEN SOME FCST SLOWING WILL CONT CHCY POPS THU AND SLOWLY TAPER THU NGT WITH DRIER/SOMEWHAT COOLER WX FOR FRI-SUNDAY. JH/JDS FCSTID = 9 ROA 71 88 71 95 / 40 30 20 20 LYH 69 88 69 94 / 40 40 30 10 DAN 70 90 72 95 / 40 40 30 10 BLF 66 82 64 86 / 40 30 20 30 LWB 63 82 63 86 / 50 30 20 30 BCB 63 84 63 86 / 50 30 20 20 TNB 64 80 64 84 / 40 40 20 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 6, 6:30 AM EDT, 12 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS EAST. SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE ISOLATED AND IN THE FORM OF WIND DAMAGE. ISOLATED RAIN AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF THE BLUE RIDGE. AFTERNOON THUNDERSTORMS EACH DAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 6, 3:34 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM PATRICK SPRINGS VA 60 MPH TSTM GUST
07/06/03 PATRICK NUMEROUS TREES DOWN.
REPORTED BY PATRICK
SHERIFFS OFFICE.
0305 PM 3S ROCKY MOUNT VA 60 MPH TSTM GUST
07/06/03 FRANKLIN A FEW TREES DOWN.REPORTED
BY FRANKLIN SHERIFFS
OFFICE.Local storm report, Jul 6, 5:01 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM CHRISTIANSBURG VA 0.88 IN HAIL
07/06/03 MONTGOMERY PUBLIC REPORT.Local storm report, Jul 6, 6:00 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM BLAND VA FLASH FLOOD
07/06/03 BLAND WATER ACROSS
ROAD.REPORTED BY BLAND
SHERIFFS OFFICE.
0510 PM MADISON HEIGHTS VA 60 MPH TSTM GUST
07/06/03 AMHERST NUMEROUS TREES DOWN.
REPORTED BY AMHERST
SHERIFFS OFFICE.
0535 PM BLAND VA FLASH FLOOD
07/06/03 BLAND LARGE MUDSLIDE LITTLE
CREEK AREA. ROAD
CLOSED.REPORTED BY BLAND
SHERIFFS OFFICE.Local storm report, Jul 6, 6:15 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM TAZEWELL VA FLASH FLOOD
07/06/03 TAZEWELL NUMEROUS ROADS
FLOODED
AND
CLOSED.REPORTED BY
TAZEWELL SHERIFFS
OFFICE.
0550 PM RICHLANDS VA FLASH FLOOD
07/06/03 TAZEWELL ROADS CLOSED DUE TO HEAVY
RAIN.REPORTED BY TAZEWELL
SHERIFFS OFFICE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 34 min |
| Jul 6, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 25 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.